Jump to content

Hyperthyroid Symptoms


Radha
 Share

Recommended Posts

i have just about every symptom of hyperthyroidism, but thyroid tests are always normal, hyperthyroidism seems so so similar to hyper adrenergic POTS, would a medicine for hyperthyroid maybe help even though your thyroid looks normal? i know none of you can say do this or do that, just wanted some input, thanks

radha

Link to comment
Share on other sites

I could probably write a book on my experience with this. Hyperthyroidism and POTS can really mimic each other. I would know because I had hyperthyroidism and POTS at the same time but it took years for doctors to figure out what was causing me to have what symptom.

Personally, my bloodwork came back that I was barely on the hyper side but it is worth noting that certain medications can mask your real number. Especially meds like antidepressants, steriods, etc. (I know there are more but they just aren't coming to me right now)

Thankfully I had a doctor who saw that my number was slightly hyper and that my family has a history of thyroid problems. I was sent for an ultrasound after my blood work, nodules were found on my thyroid, and then I had a biopsy that came by nondiagnostic due to the nodules being calicifed. I was sent for another test, if it came back cold it was supposed to mean one thing and hot meant another (one meant cancerous the other meant benign), mine came back warm! With my family history of thyroid cancer, we decided to have the radioactive iodine treatment which burns out and essentially shrinks all nodules and your thyroid.

After that all my symptoms were supposed to go away but I still had this ridiculous tachy, my endocronologist sent me to a cardiologist who ended up giving me an ablation. When my problems got worse, they blamed it on my thyroid. When my levels came back normal, my endo sent me back to the cardio. I did this for about 6 months straight. I think what it came down to is no one knew what was going on with me. Finally my endo shipped me off to Mayo-Rochester and that is where I received my POTS diagnosis.

I think it is very important to be proactive in your health care especially if you suspect something else is going on. You could ask if any of your medication might make your number appear to be normal if you suspect hyperthyroidism. Does your family have a history of thyroid problems? That right there is a real good indicator.

I'm not sure what kind of medicine they would give you but I can't imagine a doctor wanting to toy with someone with normal levels. You definitely don't want to go over to the hypothyroidism side. That will give you a whole other slew of problems. (Been there, done that)

I would just ask your doctor a lot of question. Take a list in and explain all the symptoms you have. Perhaps repeat the bloodwork more often. But keep in mind the symptoms are very similar to POTS as well.

Link to comment
Share on other sites

A common medicine used in the short term for people who are slightly hyperthyroid is beta blockers. I agree with worththewords that an anti-thyroid med will not be administered by a doctor if your levels are normal. You do not want to be hypothyroid. I have thyroid disease and POTS and yes it is often hard to tell which symptoms are caused by which condition. I have had episodes of hyperthyroidism, according to blood tests. Whenever my levels go slightly too high or too low it brings on POTS for me. I seem to be highly sensitive to small hormonal shifts. I would recommend that you see an endocrinologist if you haven't. My endo knows about both thyroid disease and POTS and understands--to the extent anyone does--that these two conditions can interact.

Katherine

Link to comment
Share on other sites

Lavender,

beta blockers can help with the symptoms of hyperthyroidism particularly the tachycardia and any tremors but they won't actually change your thyroid hormone levels. If you are on meds for hyopthyroidism (probably levothyroxine?) the betablockers shouldn't cause any interaction. Make sure you get your dr to check your bloods regularly and alter the dose as needed but don't worry about it.

flop

Link to comment
Share on other sites

Actually, I have read that beta blockers can affect your thyroid levels if you are on replacement therapy. I think however that you would just continue to get the regular TSH blood tests and adjust your dosage as needed. There is no reason not to take bbs if you are also being treated for hypothyroidism.

Katherine

Link to comment
Share on other sites

Katherine,

I'd be interested to know where you read about the betablocker-thyroid med interaction. I had checked out the BNF (British National Formulary - the book that UK Drs use for drug information) and there was no mention of an interaction there.

As I said earlier, get your PCP to regularly check your bloods and if needed they can adjust your dose of thyroid suplement.

flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...